Tornadoes · United States · Virginia · 2004
F1 tornado, Dawn to Golansville, Virginia, September 17, 2004
From Dawn to Golansville, this F1 tornado ran 1.5 miles across Caroline County on September 17, 2004, touching down at 6:11 PM EDT and reaching 60 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 17, 2004
- Touchdown
- 6:11 PM EDT (22:11 UTC)
- Path length
- 1.5 miles (2.4 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Caroline County
- Touchdown point
- 37.950, -77.500
- Lift-off point
- 37.950, -77.500
- Record number
- 1704
What the Weather Service recorded
F0 tornado downed trees.
F1 tornado downed numerous trees on Friendship Road. Many trees snapped off 10 feet above ground level. One tree fell on a house and caused significant damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:32 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 17, 4:32 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI SEP 17 2004
UPDATE: FORECASTS WILL BE A LITTLE LATE THIS AFTERNOON AS SPC WILL
BE ISSUING A NEW WATCH OVER PORTIONS OF THE FCST AREA (REPLACING
#832 WHICH WAS TO EXPIRE AT 5 PM).
&&
HURLEY
------------------------------------------------------------------
WILL MAKE THIS REAL BRIEF GIVEN THE ACTIVE WEATHER ACROSS THE
REGION. CURRENTLY DEALING WITH 2 TORNADO WATCHES...THROUGH 5 PM OVER
THE SWRN PORTION OF THE FORECAST AREA AND THROUGH 8 PM OVER THE REST
OF VA AND NC (EXCEPT THE MD/VA LOWER ERN SHORE).
THUS FAR IVANS REMNANTS ARE QUITE REMINISCENT TO FRANCES...AT
LEAST THE EFFECTS ON OUR FORECAST AREA. MID LEVEL DRY SLOTTING AHEAD
OF THE MAIN S-N SPIRAL BANDS HAS NOT ONLY ALLOWED FOR SOME PARTIAL
SUNSHINE THIS AFTN (AND THUS INCREASED INSBY...AS TEMPS CLIMBED
INTO THE MID 80S). STRONG LOW LEVEL JET...UP TO 40KTS AT 850 MB...
IS ALLOWING FOR STRONG MOISTURE/THETA-E CONVERGENCE AHEAD OF THE
SURFACE TROUGH. AGAIN THIS IS MUCH LIKE CONDITIONS AHEAD OF
FRANCES. JUST AHEAD OF THESE BANDS DWPTS ARE PEAKING INTO THE MID
70S...WITH A FEW UPPER 70S...ONLY ENHANCING THE INSTBY/UPDRAFT
STRENGTH AT LOW LEVELS. COMBINATION OF INSTBY AND HIGH DEGREE OF LOW
LEVEL SHEAR (0-1KM BULK SHEAR BTWN 25 AND 30 KT) WILL CONTINUE TO
MAKE FOR AN INCREASED RISK FOR ROTATING CELLS AND ISOLATED TORNADOES
INTO THE EVENING HOURS. AFTER SUNSET...THREAT SHOULD WEAKEN WITH
THE LOSS OF DAYTIME HEATING.
AS FOR THE FLOOD WATCH...GIVEN THE LATEST MODEL TRENDS (BOTH GFS AND
ETA IN THE SHORT TERM)...NOW EXPECT THE FLOOD THREAT TO BE MORE
ISOLATED (I.E. ASSOCIATED ALONG THESE SPIRAL BANDS THIS EVENING).
HOWEVER...WHILE NARROW...THESE SPIRAL BANDS ARE MOVING VERY SLOWLY
TO THE EAST...WHILE CELLS ALONG THE LINE MOVE MORE OR LESS SOUTH TO
NORTH. WILL CONTINUE THE FLOOD WATCH IN ALL AREAS...THOUGH HAVE IT
RUN ONLY THROUGH SAT (INSTEAD OF SUN MORNING).
STILL CONCERNED OF THE POTENTIAL OF HEAVY RAIN ON SAT...AS IVANS
REMNANT LOW CENTER MOVES TO THE VA/NC BORDER COAST. THE S TO SE
TRAJECTORIES AHEAD OF THE LOW AT THIS POINT WILL ALLOW THE SYSTEM TO
DRAW IN MORE ATLANTIC/GULF STREAM MOISTURE. THIS ALONG WITH THE MUCH-
AWAITED UPPER LEVEL DEFORMATION/FRONTOGENETIC SUPPORT AS THE NRN
STREAM JET PRESSES DOWN ON THE UPPER LEVEL CIRCULATION. SO BY THIS
TIME...THE SYSTEM IS MORE REMINISCENT OF A COASTAL LOW DURING THE
COOL SEASON (I.E. A MORE WIDESPREAD...STEADY RAIN BANDS). HOWEVER...
HAVE DECIDED TO LINGER THE FLOOD WATCH THROUGH THE ENTIRE REGION ON
SAT GIVEN THE AMOUNT OF SUBTROPICAL MOISTURE STILL IN PLACE...EVEN
AS IVAN BECOMES EXTRATROPICAL (MODEL SOUNDINGS SHOW PRECIPITABLE
WATER INDICES REMAINING AROUND 2 THROUGH AT LEAST EARLY AFTN).
&&
.AVIATION...MAINLY LIFR/IFR OVERNIGHT FOG/LOW CIGS LOCALLY
SCTD/ISOLD +SHRA/+TSRA IN RAIN BANDS.
&&
.MARINE...SCA UP FOR WINDS FOR BAY...NEARSHORE WATERS AND SOUND
TONIGHT AS PRESSURE GRADIENT TIGHTENS AND SOUTHERLY FLOW
INCREASES...AND SEAS/WAVES CONTINUE TO BUILD. MODERATE RIP CURRENT
RISK ON SATURDAY...WITH UP TO 3-4 FOOT BREAKING WAVES AT THE BEACHES
PRODUCED PRIMARILY BY LONGSHORE STRONG 20-25 KT SURFACE FLOW...AND
2-3 FOOT SOUTHEASTERLY SWELL WITH LONG PERIOD 9-10 SECONDS.
&&
.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS
SHIFTING TO CENTRAL VA AND POINTS EAST TO THE COAST THIS EVENING
INTO SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH SATURDAY.
...SMALL CRAFT ADVISORY FOR ZONE MDZ025 SATURDAY NIGHT THROUGH
SUNDAY NIGHT.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH SATURDAY.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH SATURDAY.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM FENWICK ISLAND
TO CURRITUCK BEACH LIGHT.
SMALL CRAFT ADVISORY CHES BAY FM SMITH POINT TO CAPE HENRY.
SMALL CRAFT ADVISORY CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...13
AVIATION...22Hazardous weather outlook, Sep 17, 8:00 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY NATIONAL WEATHER SERVICE WAKEFIELD VA 800 AM EDT FRI SEP 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 800 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN... LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR COASTAL FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH SATURDAY NIGHT. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 17, 1:24 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 124 PM EDT FRI SEP 17 2004 NCZ016-017-102-VAZ089-090-093-095>098-171800- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 124 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT... DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT... KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT FRI SEP 17 2004 NCZ013-014-VAZ092-093-096-171845- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA- 208 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA BORDER... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT... HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44 44
Local storm report, Sep 17, 4:36 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO GUINEA 38.14N 77.44W
09/17/2004 CAROLINE VA FIRE DEPT/RESCUE
FIRE CHIEF REPORTED TORNADO DOWNING TREES AND POWER
LINES.
&&
PHLocal storm report, Sep 17, 4:37 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 6 S SCOTTS FORK 37.23N 77.89W
09/17/2004 AMELIA VA EMERGENCY MNGR
SEVERAL TREES DOWN NEAR INTERSECTION OF ROUTES 708 AND
153
&&
FOSTERLocal storm report, Sep 17, 4:53 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG PROSPECT 37.30N 78.56W
09/17/2004 PRINCE EDWARD VA PUBLIC
TREES DOWN. POSSIBLE TORNADO
&&
FOSTERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
10.2 hours before the tornado, 112 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Washington/Dulle, VA (KIAD), 00:00Z
1.8 hours after it, 112 km from the path. September 18, 2004.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Richmond (Asos) (OFP), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the touchdown began at 22:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of September 17, 2004
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 6:05 AM EDT | F0 | Cleveland, NC | 0.9 | 40 | $50,000 | ||
| September 17 | 11:09 AM EDT | F1 | Guilford, NC | 15.3 | 100 | |||
| September 17 | 12:04 PM EDT | F2 | Henry, VA | 8.8 | 440 | 4 | $54 million | |
| September 17 | 12:55 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 17 | 1:12 PM EDT | F2 | Bedford, VA | 3.0 | 300 | |||
| September 17 | 1:25 PM EDT | F0 | Chatham, NC | 0.5 | 25 | |||
| September 17 | 2:24 PM EDT | F0 | Pittsylvania, VA | 0.3 | 25 | |||
| September 17 | 2:54 PM EDT | F1 | Campbell, VA | 1.9 | 100 | |||
| September 17 | 2:59 PM EDT | F1 | Campbell, VA | 3.0 | 75 | |||
| September 17 | 3:44 PM EDT | F0 | Albemarle, VA | 0.3 | 50 | |||
| September 17 | 4:02 PM EDT | F3 | Fauquier, VA | 9.0 | 200 | 2 | $250,000 | |
| September 17 | 4:05 PM EDT | F2 | Greene, VA | 5.0 | 100 | 3 | $3.0 million | |
| September 17 | 4:08 PM EDT | F1 | Amelia, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 4:10 PM EDT | F0 | Warren, VA | 0.5 | 50 | |||
| September 17 | 4:12 PM EDT | F2 | Madison, VA | 8.0 | 400 | $200,000 | ||
| September 17 | 4:12 PM EDT | F2 | Fauquier, VA | 8.0 | 150 | $500,000 | ||
| September 17 | 4:15 PM EDT | F1 | Caroline, VA | 1.5 | 200 | $30,000 | ||
| September 17 | 4:24 PM EDT | F2 | Fauquier, VA | 13.0 | 200 | $750,000 | ||
| September 17 | 4:29 PM EDT | F0 | Spotsylvania, VA | 2.0 | 75 | |||
| September 17 | 4:36 PM EDT | F0 | City of Fredericksburg, VA | 0.5 | 50 | |||
| September 17 | 4:39 PM EDT | F2 | Frederick, VA | 5.0 | 125 | $250,000 | ||
| September 17 | 4:42 PM EDT | F1 | Stafford, VA | 6.0 | 100 | $10,000 | ||
| September 17 | 4:50 PM EDT | F1 | Goochland, VA | 1.0 | 100 | $3,000 | ||
| September 17 | 4:56 PM EDT | F1 | Louisa, VA | 1.5 | 50 | $20,000 | ||
| September 17 | 4:59 PM EDT | F0 | Henrico, VA | 0.5 | 150 | $10,000 | ||
| September 17 | 5:05 PM EDT | F0 | Spotsylvania, VA | 0.1 | 50 | |||
| September 17 | 5:15 PM EDT | F1 | Orange, VA | 3.0 | 100 | $150,000 | ||
| September 17 | 5:20 PM EDT | F1 | Loudoun, VA | 12.0 | 200 | $500,000 | ||
| September 17 | 5:26 PM EDT | F2 | Prince William, VA | 4.0 | 250 | $1.0 million | ||
| September 17 | 5:28 PM EDT | F2 | Orange, VA | 7.0 | 100 | $70,000 | ||
| September 17 | 5:30 PM EDT | F1 | Fulton, PA | 0.5 | 40 | |||
| September 17 | 5:36 PM EDT | F1 | Culpeper, VA | 0.5 | 75 | $850,000 | ||
| September 17 | 5:37 PM EDT | F1 | Frederick, VA | 9.0 | 250 | 2 | $1.0 million | |
| September 17 | 5:40 PM EDT | F0 | Hanover, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:40 PM EDT | F1 | City of Manassas, VA | 3.5 | 75 | $500,000 | ||
| September 17 | 5:42 PM EDT | F0 | Caroline, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:50 PM EDT | F1 | Culpeper, VA | 0.1 | 75 | $150,000 | ||
| September 17 | 4:55 PM CDT | F2 | Fairfax, VA to MD | 15.0 | 200 | 1 | $2.5 million | |
| September 17 | 6:10 PM EDT | F1 | Frederick, MD | 4.0 | 150 | $320,000 | ||
| September 17 | 6:23 PM EDT | F1 | Caroline, VA | 2.0 | 150 | $10,000 | ||
| September 17 | 6:25 PM EDT | F1 | King George, VA | 7.0 | 250 | $500,000 | ||
| September 17 | 6:34 PM EDT | F1 | Goochland, VA | 0.2 | 40 | $10,000 | ||
| September 17 | 6:35 PM EDT | F0 | Greensville, VA | 0.8 | 100 | $10,000 | ||
| September 17 | 6:42 PM EDT | F0 | Charles, MD | 3.0 | 100 | $10,000 | ||
| September 17 | 6:54 PM EDT | F1 | Frederick, MD | 7.0 | 100 | $50,000 | ||
| September 17 | 7:14 PM EDT | F1 | Franklin, PA | 2.0 | 30 | |||
| September 17 | 7:28 PM EDT | F1 | Franklin, PA | 2.5 | 50 | |||
| September 17 | 7:40 PM EDT | F1 | Jefferson, WV | 2.0 | 100 | $250,000 | ||
| September 17 | 7:50 PM EDT | F2 | Frederick, MD | 3.0 | 200 | $10,000 | ||
| September 17 | 7:50 PM EDT | F2 | Berkeley, WV | 2.0 | 100 | 6 | $30,000 | |
| September 17 | 8:18 PM EDT | F1 | Franklin, PA | 1.5 | 100 | |||
| September 17 | 8:30 PM EDT | F1 | Bedford, PA | 3.5 | 100 | |||
| September 17 | 7:30 PM CDT | F0 | Morgan, WV to MD | 1.0 | 100 | $30,000 | ||
| September 17 | 8:40 PM EDT | F1 | Bedford, PA | 2.3 | 50 | |||
| September 17 | 8:55 PM EDT | F1 | Cumberland, PA | 2.0 | 50 | |||
| September 17 | 9:05 PM EDT | F1 | Juniata, PA | 1.0 | 75 | |||
| September 17 | 9:10 PM EDT | F1 | Juniata, PA | 4.5 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.